Hail, Buchanan
- When
- July 16, 12:45 PM CST
- Where
- Buchanan County, 3.2 mi ENE of (Stj)st Joseph Mem A
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 39.788, -94.864
Scattered severe thunderstorms were observed across western Missouri, during the afternoon and evening hours of July 16, 2010. Damaging winds, large hail, and flash flooding were observed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Scattered severe thunderstorms were observed across western Missouri, during the afternoon and evening hours of July 16, 2010. Damaging winds, large hail, and flash flooding were observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 16, 11:50 AM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1250 PM CDT FRI JUL 16 2010 ...UPDATED AVIATION DISCUSSION... .UPDATE... RECENT SURFACE OBSERVATIONS SHOW THAT A RESERVOIR OF VERY RICH MOISTURE /MID-UPPER 70F DEWPOINTS/ EXTENDS FROM THE LAKE OF THE OZARKS NORTHWEST THROUGH THE KANSAS CITY METRO. WHEN COUPLED WITH LOWER 90F TEMPERATURES EXPECTED THIS AFTERNOON...HEAT INDICES WILL LIKELY REACH THE 100 TO 103 DEGREE RANGE ALONG AND SOUTH OF THIS AREA. SHALLOW CUMULUS HAVE BEGUN TO DEVELOP ALONG THIS AXIS...WITH ADDITIONAL LOW-MID LEVEL CUMULIFORM CLOUDS THAT HAVE RESIDED ACROSS MUCH OF EASTERN KANSAS ALL MORNING. WHILE STRONG SURFACE HEATING WILL LIKELY YIELD A VERY UNSTABLE ATMOSPHERE THIS AFTERNOON WITH MLCAPES IN THE 3000 TO 3500 J/KG AND LITTLE INHIBITION...AN IDENTIFIABLE FOCUS FOR CONVECTION REMAINS DIFFICULT TO DISCERN. WEAK SURFACE FLOW...AS WELL AS VERY DRY AIR ABOVE 500MB SHOULD KEEP DEEP CONVECTION ISOLATED IN COVERAGE...WITH POOR LOW-MID TROPOSPHERIC FLOW SUGGESTING A PULSE-TYPE NATURE TO ANY THUNDERSTORMS THAT DEVELOP. WITH THAT SAID...ANVIL LEVEL FLOW EXCEEDING 50 KNOTS...COUPLED WITH MID-LEVEL DRY ENTRAINMENT...COULD AID IN THE DEVELOPMENT OF ENHANCED DOWNDRAFTS AND THE POTENTIAL FOR A STRAY STRONG/SEVERE STORM. MADE MINOR SHORT TERM ADJUSTMENTS TO DEWPOINT AND RESULTING HEAT INDEX GRIDS. OTHERWISE...FORECAST LOOKS ON TRACK WITH 15 TO 20 PERCENT POPS LIKELY HANDLING THE MAXIMUM EXPECTED COVERAGE OF AFTERNOON SHOWERS/STORMS. BOOKBINDER && .PREV DISCUSSION... /ISSUED 409 AM CDT FRI JUL 16 2010/ WHILE THERE MAY BE A MINOR AND BRIEF REPRIEVE FROM THE HEAT ON SUNDAY OUR HOT AND HUMID WEATHER WILL CONTINUE UFN. MODIFIED NORTHWEST FLOW ALOFT PATTERN WILL BE WITH US FOR SEVERAL DAYS. THERE WILL LIKELY BE EMBEDDED VORTICITY LOBES TRACKING THROUGH THIS FLOW WHICH COULD GENERATE SOME ISOLATED CONVECTION THROUGH SATURDAY. RADAR HAS BEEN SHOWING SOME WIDELY SCATTERED WEAK RETURNS ACROSS NORTHERN MO ALL NIGHT LONG. SATELLITE IMAGERY ALSO SHOWS AN ISOLATED STORM MOVING INTO EAST CENTRAL NE WITH ACCAS SHOWING UP DOWNSTREAM ACROSS SOUTHERN IA/NORTHERN MO. NAM/GFS/SREF ALL DEPICT A VORTICITY LOBE TIED TO THIS CLOUD COVER WITH SOME WEAK ISENTROPIC UPGLIDE NOTED BY THE RUC ON THE 305K SURFACE. WILL TRY TO CAPTURE THIS CLOUD COVER/LIGHT SHOWERS WITH ISOLATED WORDING AND SLIGHT CHANCE POPS. ALSO ADDED SLIGHT CHANCE POPS ACROSS THE WESTERN COUNTIES FOR THIS AFTERNOON. GFS/ECMWF HAVE BEEN ADVERTISING QPF BREAKING OUT THIS AFTERNOON OVER EASTERN KS/WESTERN MO FOR THE LAST 4 OR 5 RUNS. INSPECTION OF BUFR SOUNDINGS SHOW SOME COOLING AT MID LEVELS THIS AFTERNOON RESULTING IN A SLIGHT STEEPENING OF LAPSE RATES WITH LITTLE IF ANY CAP. WONT TAKE MUCH LIFT TO GENERATE ISOLD STORMS. WITH SO MANY SIGNALS SHOWING UP FEEL ITS WORTH MENTIONING SLIGHT CHANCE POPS FOR THIS AFTERNOON. SATURDAY LOOKS BENIGN WITH EVEN WARMER AIR MIGRATING INTO THE CWA. H8 TEMPERATURES WARM TO 22-24C WHICH SHOULD GIVE US LOWER-MID 90S. GFS APPEARS TO BE SUFFERING FROM A MAJOR CASE OF CONVECTIVE FEEDBACK AND GENERATES SIGNIFICANT QPF. BELIEVE ITS SOLUTION IS AN OUTLIER AND WITH H7 TEMPERATURES WARMING SUFFICIENTLY TO CAP ANY CONVECTION WILL CONTINUE WITH A DRY FORECAST. BETTER DEFINED SHORTWAVE IN THE NW FLOW WILL TRACK ACROSS THE UPPER MS VALLEY SATURDAY NIGHT/SUNDAY WITH AN ATTENDANT COLD FRONT EVENTUALLY DROPPING INTO THE CWA ON SUNDAY. BELIEVE THERE WILL EB SUFFICIENT LOW LEVEL CONVERGENCE AND SUPPORT ALOFT TO ALLOW FOR SCATTERED CONVECTION TO AFFECT AT LEAST THE NORTHERN HALF OF THE CWA ON SUNDAY. BOUNDARY MAY NEVER REACH THE SOUTHERN COUNTIES SO MID 90S STILL LOOK DOABLE. MJ && .AVIATION... AXIS OF RICH GULF MOISTURE EXTENDED ACROSS THE TERMINALS THIS AFTERNOON...AND WEAK SURFACE CONVERGENCE WILL SUPPORT WIDELY SCATTERED THUNDERSTORMS THROUGH AROUND 01Z. WILL GRANT TAFS A TOKEN /CB/ GROUP FOR NOW AND AMEND IF SIGNIFICANT WEATHER THREATENS ARRIVALS/DEPARTURES...WITH EXPECTATION OF BRIEF IFR VSBYS POSSIBLE IN THE HEAVIER DOWNPOURS...ALONG WITH CG LIGHTNING AND STRONG SFC WIND GUSTS. OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD...EXCEPT FOR SOME LOCALIZED FOG POSSIBLE TOWARD DAYBREAK ALONG WEAKLY FOCUSED STATIONARY FRONT/MOISTURE POOL. WINDS SHOULD GENERALLY REMAIN LIGHT SOUTHERLY AT 6 KNOTS OR LESS. BOOKBINDER && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT FRI JUL 16 2010 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-171100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 100 PM CDT FRI JUL 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A VERY HUMID AIRMASS EXISTS EARLY THIS AFTERNOON...GENERALLY ALONG AND WEST OF A MARYVILLE TO LEXINGTON TO SEDALIA LINE. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS FAR WESTERN MISSOURI AND ADJACENT EASTERN KANSAS THIS AFTERNOON...PRODUCING BRIEF DOWNPOURS AND LOCALLY STRONG WIND GUSTS. AN ISOLATED SEVERE THUNDERSTORM WITH LOCALIZED DAMAGING WINDS CANNOT BE RULED OUT. OTHERWISE...THIS SAME REGION WILL EXPERIENCE TEMPERATURES IN THE LOWER 90S ALONG WITH VERY HIGH HUMIDITY. THIS WILL COMBINE TO PRODUCE AFTERNOON HEAT INDICES RANGING BETWEEN 100 AND 103 DEGREES FROM KANSAS CITY TOWARD THE LAKE OF THE OZARKS REGION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FAVORABLE WEATHER PATTERN FOR ORGANIZED...MAINLY NIGHTTIME... THUNDERSTORM COMPLEXES APPEARS LIKELY FROM LATE SUNDAY THROUGH TUESDAY MORNING. NORTHERN MISSOURI WILL HAVE THE GREATEST CHANCE OF EXPERIENCING ONE OR MORE OF THESE THUNDERSTORM COMPLEXES...WITH SOME POTENTIAL FOR STRONG TO SEVERE WIND GUSTS ALONG WITH LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... ORGANIZED SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...BUT ANY REPORTS OF SEVERE WEATHER ARE APPRECIATED. BOOKBINDER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
126 PM CDT FRI JUL 16 2010
KSZ102-MOZ020-161915-
BUCHANAN MO-DONIPHAN KS-
126 PM CDT FRI JUL 16 2010
...SIGNIFICANT WEATHER ADVISORY FOR BUCHANAN AND SOUTHEASTERN
DONIPHAN COUNTIES UNTIL 215 PM CDT...
AT 122 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS DEVELOPING BETWEEN DONIPHAN KANSAS
TO JUST SOUTH OF ST. JOSEPH. THIS ACTIVITY WAS BUILDING NORTHEAST AT
15 MPH.
WIND GUSTS UP TO 40 MPH AND SMALL HAIL ARE EXPECTED WITH THESE
STORMS...ALONG WITH TORRENTIAL RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
AGENCY...DE KALB AND EASTON.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3981 9463 3974 9461 3967 9461 3953 9503
3957 9506 3958 9505 3962 9505 3962 9509
3965 9513 3968 9516
TIME...MOT...LOC 1825Z 254DEG 10KT 3971 9480 3962 9504
BOOKBINDERThe Pleasant Hill radar (KEAX), 120 km away, was scanning. The volume nearest the first event began at 18:46 UTC.
5 hail, 2 thunderstorm wind, 2 flash flood, 1 flood. Local standard time, as filed.
A power pole was reported snapped off on Pickett Road.
Flowing water was reported up to 6 inches deep on Highway V.
Flowing water was reported over the intersection of Highway 190 and Highway U.
A large tree was blown down.
Ponding of water was reported on several roads, such as Mountain View Road, Highway D, and Highway F. These roads had to be closed in several locations.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248071, 248067, 248065, 248066, 248045, 248050, 248068, 248069, 248070, 248064.